Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 71, NWS Springfield, MO

July 11, 1997Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 11, 1997, 6:35 PM CDT for Newton County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 1997, 6:35 PM CDT (23:35 UTC)
Expired
Jul 11, 1997, 9:40 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Newton County, MO

The radar

The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1997-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1997-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 112337
FFWSGF
MOC145-120240-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT FRI JUL 11 1997

* FLASH FLOOD WARNING FOR
  NEWTON COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 940 PM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  CREEKS AND TRIBUTARIES OF SHOAL CREEK SOUTH OF JOPLIN

* CAUSE AND EFFECT
  THUNDERSTORMS MOVING REPEATEDLY OVER THE SAME AREA HAD PRODUCED
  UP TO 2 INCHES OF RAIN OVER NORTHERN NEWTON COUNTY SINCE 5 PM.

* FORECAST CONDITIONS
  THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP OVER NORTHERN
  OKLAHOMA AND MOVE NORTHEAST INTO NEWTON COUNTY THIS EVENING LEADING
  TO FLOODING OF CREEKS AND LOW WATER BRIDGES.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.  

BE ESPECIALLY CAUTIOUS OF FLOODED L<OW WATER BRIDGES 

RUNNELS/LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:16 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 11, 3:16 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR WORDING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT FRI JUL 11 1997

WELL...SFC ANLYS REVEALS 2 DISTINCT BOUNDARIES ACRS CWA.  1ST IS FM
MEM-UNO-CNW.  THE 2ND FM ELD-FSM-PPF-ICT.  VSBL STLT PICTURES SHOWING
LOTS OF CONVERGING CU ACRS 1ST FNT WITH STRONGEST TCU FIELD ACRS
CNTRL AR.  88D PCPN COVERAGE HAS BEEN EXPANDING OVR THE PAST 2 HOURS.
LOCALLY HEAVY RAIN IS THE NAME OF THE GAME AS THIS FCST PACKAGE HAS
2.16 AT OKC AND 1.80 AT LIT.  SFC DEW POINTS ARE IN THE LOW TO MID
70S WITH ONE STATION NR FSM AT 77.  WOW!

FCST PROB OF NGT...POPS AND FFA...

MODELS HAVE DIFFERING QPFS AND DIFFERENT STRENGTHS OF H8 JET.  HOWEVER
BOTH ETA AND NGM HAVE VERY BUOYANT AIR OVR CWA...WITH PRECIPATABLE
WATER VALUES >1.7.  AFTER ANALYZING AFOS PROCEDURES AND NETSCAPE DATA
LIKE IDEA OF DEVELOPING MCS TNGT OVR OK AND SPREADING N-NE.  LLVL
JET OF 30-45 KTS WL GREATLY AID IN INFLOW OF SYS AND LOCALLY HEAVY RAIN
IS THE OBVIOUS CONCERN.  ONE SUPPLEMENTAL OBSERVER IN WESTERN CRAWFORD
CO KS REPORTED 9" OF RAIN SINCE JULY 1ST.  IT WL NOT TAKE MUCH FOR
FLOODING TO OCCUR.  HAVE ALREADY COORDINATED WITH ICT AND STL...AND
WOULD LIKE FFA FOR 3 SE KS COUNTIES ALONG WITH 1 TIER OF MO COUNTIES
PLUS ST CLAIR...CEDAR AND DADE FOR TNGT.

1ST PD FCST RECOMMENDATIONS...

JLN/SE KS....FFA FOR TNGT.  SHRA/TRW LIKELY...LOCALLY HVY RA POSSIBLE.
LOW IN LOWER 70S.  SE 10 MPH. POP 60%

SGF..........VRB CLDS WITH z40% CHC OF MAINLY EVENING TRW.  LOW ARND 70.

AIZ/UNO......PTLY/CLDY WITH 30% CHC OF EVENING TRW.  OVRNGT...PTLY/CLDY
WITH LOW ARND 70.

SGF BB 070/090 072/091 073 04432
JLN BB 071/092 073/092 074 04632

GORDON/DUSTY

In the hours before

Special weather statement, Jul 11, 1:00 PM CDT, 5 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI JUL 11 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.
...SCATTERED THUNDERSTORMS WILL BRING THE POTENTIAL FOR LOCALLY HEAVY
RAIN FOR SOUTHEAST KANSAS AND THE WESTERN PORTION OF SOUTHWEST
MISSOURI...

AT 1 PM...A STATIONARY FRONT WAS LOCATED FROM WARSAW TO WEST PLAINS TO
NEAR MEMPHIS.  ANOTHER TROUGH IS LOCATED FROM WICHITA TO CHANUTE TO EL
DORADO ARKANSAS.  THESE SURFACE BOUNDARIES TOGETHER WITH:
1) ABUNDANT MID AND UPPER LEVEL SUBTROPICAL MOISTURE
2) LOW LEVEL WINDS AT 5000 FEET BEING 30 TO 40 KNOTS
3) SURFACE DEW POINTS IN THE LOW TO MID 70S.

WITH DAYTIME HEATING...SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP DURING THE AFTERNOON AND SOME LAST INTO THE EARLY
EVENING. IN ADDITION ANOTHER COMPLEX OF MUCH LARGER THUNDERSTORMS IS
EXPECTED TO DEVELOP OVER NORTHERN OKLAHOMA AND SOUTHERN KANSAS LATER
TONIGHT.  THIS WILL BRING ADDITIONAL LOCALLY HEAVY RAINFALL TO THE
AREA.

THE BEST CHANCE FOR THUNDERSTORMS WILL BE OVER SOUTHEAST KANSAS AND THE
IMMEDIATE ADJACENT COUNTIES OF SOUTHWEST MISSOURI.  THIS IS GENERALLY
WEST OF A PINEVILLE TO LAMAR TO APPLETON CITY LINE.

THE MAIN THREAT WITH ANY THUNDERSTORMS THAT DOES FORM WILL BE BRIEF VERY
HEAVY RAINFALL THAT MAY PRODUCE 1 TO 3 INCHES OF RAIN IN LESS THAN HOUR.
IF THIS OCCURS OVER YOUR LOCATION...YOU CAN EXPECTED QUICK RISES
ON CREEKS AND STREAMS AND FLOODING OF LOW WATER BRIDGES AND STREETS.
A FLASH FLOOD WATCH MAY BE ISSUED LATER THIS AFTERNOON FOR SOUTHEAST
KANSAS AND THE WESTERN TIER OF MISOURI.

ISOLATED STORMS MAY BRIEFLY BECOME SEVERE AND PRODUCE THREE QUARTER
INCH OR LARGER HAIL AND WIND GUSTS TO 60 MPH.

LOCAL SPOTTER GROUPS MAY BE ACTIVATED LATER THIS AFTERNOON OR EVENING.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:43 PM CDTFlash Flood WarningSGFBarton, Dade, Jasper4 hr

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.